Pennsylvania, 2021

Damaging Winds in Pennsylvania, June 20, 2021

June 20, 2021 · NWS PBZ · 2 events in 1 county or zone

Isolated strong downbursts developed along a lake-breeze boundary on the afternoon of June 20th near I-80. The environment featured high values of DCAPE (over 1000 J/kg) but modest mid-level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated strong downbursts developed along a lake-breeze boundary on the afternoon of June 20th near I-80. The environment featured high values of DCAPE (over 1000 J/kg) but modest mid-level lapse rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 20, 3:09 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 20, 3:09 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
409 PM EDT Sun Jun 20 2021

.SYNOPSIS...
Shower and thunderstorm chances will continue through Monday
followed by dry conditions through at least midweek.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Outside of the storms that are developing along the lake-breeze,
convection elsewhere will struggle to organize as a thermal ridge
shifts eastward across the upper Ohio valley. Some of the CAMs are
picking up on this, which has supported a slight modification in the
PoP forecast this evening-tonight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
A strong cold front will push southeast through the area during the
day on Monday. There will be potential once again for severe storms
with 3000 J/Kg CAPE and 35/40kts bulk shear. Minor flooding is also a
concern with high PWATs combined with relatively low MBE
velocity. This has all been mentioned in the HWO.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The previously mention cold front will finally push through the
forecast area by Tuesday as dry weather is expected to return by
midweek with sfc high pressure building under relatively low
amplitude ern CONUS troughing. Cooler, post frontal temperature is
thus expected to quickly moderate through the week.

The next rain chance will come with the progged approach of a late
week long wave trough.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR will only be marred by sct to isold tsra associated with the lake
breeze and storm outflow. These may cause brief restrictions at BVI
and FKL. Overall development is expected to be inhibited by warming
mid levels and convection will wane with loss of day-warmth.

The main aviation concern early on Monday will be southwest wind and
wind gusts which may be preceded by pre-dawn llvl wind shear as per
the tightening pres gradient in advance of a cold front. Expect
condition deterioration in convection for Monday aftn and eve.

.Outlook...
Restrictions are likely into early Tuesday with the passage and in
the immediate wake of the cold front. Restrictions are likely again
with the approach of late week low pres.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 20, 1:28 AM EST, 16 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
228 AM EDT Sun Jun 20 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-210630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
228 AM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Thunderstorms are expected this afternoon and evening. A few storms
could be strong with wind gusts being the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will push southeast Monday afternoon bringing a chance
of thunderstorms. Some storms could be severe with damaging wind
gusts being the main threat. Heavy rainfall is also a concern.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 20, 3:49 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
449 PM EDT Sun Jun 20 2021

OHZ039-040-202115-
Tuscarawas-Carroll-
449 PM EDT Sun Jun 20 2021

...A THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN
WILL AFFECT WEST CENTRAL CARROLL AND NORTHEASTERN TUSCARAWAS
COUNTIES...

At 449 PM EDT, a thunderstorm with gusty wind was located over
Strasburg, or near Dover, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph are possible with this storm.

Locations impacted include...
Dover...                          Strasburg...
Bolivar...                        Mineral City...
Parral...                         Zoar...

This includes Interstate 77 in Ohio between mile markers 83 and 94.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4065 8148 4067 8146 4067 8145 4066 8144
      4065 8145 4065 8125 4059 8120 4051 8153
      4064 8157
TIME...MOT...LOC 2049Z 242DEG 12KT 4062 8151
Special weather statement, Jun 20, 4:19 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
519 PM EDT Sun Jun 20 2021

OHZ039>041-202145-
Tuscarawas-Columbiana-Carroll-
519 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHWESTERN COLUMBIANA...NORTHERN CARROLL AND
NORTHEASTERN TUSCARAWAS COUNTIES...

At 518 PM EDT, a strong thunderstorm was located near Waynesburg, or
7 miles northwest of Carrollton, moving northeast at 20 mph.

Wind gusts of 45 to 55 mph are possible with this storm and
further strengthening is possible.

Locations impacted include...
Carrollton...                     Minerva...
Augusta...                        Malvern...
Hanoverton...                     Dellroy...
Summitville...                    East Rochester...
Homeworth...                      Atwood Lake...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4065 8124 4072 8124 4073 8109 4088 8109
      4089 8108 4068 8085 4054 8122 4065 8136
TIME...MOT...LOC 2118Z 229DEG 18KT 4063 8122
Special weather statement, Jun 20, 4:38 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
538 PM EDT Sun Jun 20 2021

PAZ007-202200-
Mercer-
538 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHERN MERCER COUNTY...

At 537 PM EDT, a strong thunderstorm was located near Sharpsville,
moving east at 30 mph.

Wind gusts of 45 to 55 mph are possible with this storm.  One to two
inches of rapid rainfall is also possible.  This storm may
strengthen further.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Greenville...
Clark...                          Fredonia...
Jackson Center...                 Sheakleyville...
Maurice K Goddard State Park...

This includes Interstate 79 in Pennsylvania between mile markers 121
and 134.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4124 8011 4123 8052 4144 8052 4148 8027
      4148 8017
TIME...MOT...LOC 2137Z 260DEG 27KT 4132 8056
Special weather statement, Jun 20, 4:51 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
551 PM EDT Sun Jun 20 2021

OHZ041-202215-
Columbiana-
551 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN COLUMBIANA COUNTY...

At 550 PM EDT, a strong thunderstorm was located near Alliance, or 11
miles west of Salem, moving northeast at 35 mph.

Wind gusts of 40 to 50 mph are possible with this storm.

Locations impacted include...
Salem...                          Leetonia...
Homeworth...                      North Georgetown...
Winona...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4090 8082 4090 8072 4076 8105 4079 8109
      4090 8108 4090 8090 4093 8089 4093 8082
TIME...MOT...LOC 2150Z 230DEG 30KT 4086 8106
Special weather statement, Jun 20, 5:48 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
648 PM EDT Sun Jun 20 2021

PAZ008-009-015-202315-
Forest-Clarion-Venango-
648 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL VENANGO...NORTH CENTRAL CLARION AND WEST CENTRAL FOREST
COUNTIES...

At 647 PM EDT, a strong thunderstorm was located over Sugarcreek, or
near Franklin, moving east at 25 mph.

Wind gusts of 45 to 55 mph are possible with this storm.

Locations impacted include...
Oil City...                       Franklin...
Sugarcreek...                     Hasson Heights...
Seneca...                         Polk...
Rouseville...                     Cooperstown...
Woodland Heights...               Pleasantville...
Oil Creek State Park...           Cranberry Township...

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4133 7944 4134 7993 4154 7993 4160 7948
TIME...MOT...LOC 2247Z 264DEG 23KT 4144 7985

The radar

The Pittsburgh radar (KPBZ), 101 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Venango

When
June 20, 6:00 PM EST
Where
Venango County, 0.86 mi SE of Franklin
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.390, -79.840

Trees down on Garfield Street.

Thunderstorm Wind, Venango

When
June 20, 6:08 PM EST
Where
Venango County, 1.04 mi E of Oil City
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.430, -79.700

Trees down on Colbert Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961065, 961066.